Ideal Drawings of Rooted Trees With Approximately Optimal Width
Vol. 21, no. 4, pp. 631-648, 2017. Regular paper.
Abstract For rooted trees, an ideal drawing is one that is planar, straight-line, strictly-upward, and order-preserving. This paper considers ideal drawings of rooted trees with the objective of keeping the width of such drawings small. It is not known whether finding the minimum width is NP-hard or polynomial. This paper gives a 2-approximation for this problem, and a $2\Delta$-approximation (for $\Delta$-ary trees) where additionally the height is $O(n)$. For trees with $\Delta\leq 3$, the former algorithm finds ideal drawings with minimum width.
Submitted: August 2016.
Reviewed: January 2017.
Revised: February 2017.
Accepted: April 2017.
Final: April 2017.
Published: April 2017.
Communicated by Giuseppe Liotta
article (PDF)